Diffuse alveolar hemorrhage associated with rsv infection and supratherapeutic warfarin therapy.
Bui T, and Uduman J. Diffuse alveolar hemorrhage associated with rsv infection and supratherapeutic warfarin therapy. Crit Care Med 2018; 46:501.
Crit Care Med
Learning Objectives: Oral anticoagulants such as warfarin are used for the prevention of thrombo-embolic complications in various hypercoagulable conditions such as atrial fibrillation. A significant adverse effect of anticoagulation therapy is hemorrhage. However, diffuse alveolar hemorrhage (DAH) is rarely reported as a complication of warfarin therapy. Diffuse alveolar hemorrhage (DAH) is rare but is more commonly associated with pulmonary infections, granulomatosis with polyangiitis, Behcets syndrome, anti-GBM disease, and Systemic Lupus Erythematosis. We report a case of Respiratory Syctial virus (RSV) pneumonitis complicated by DAH in the setting of supratherapeutic warfarin therapy. Methods: A 75-year-old man presented with persistent cough for 1 month and new onset respiratory failure and hemoptysis. CT scan revealed diffuse ground glass opacities bilaterally. The patient was intubated due to worsening hemoptysis and hypoxia. The diagnosis of DAH was confirmed by bronchoscopy after intubation. Vasculitis and autoimmune causes of DAH was ruled out with serologic testing but work up was positive for RSV infection confirmed by PCR. The patient was noted to have a supratherapeutic INR of 4.63 on warfarin for atrial fibrillation. Results: Diffuse alveolar hemorrhage (DAH) is a rare yet fatal medical emergency that requires immediate intervention. Diagnosis of DAH is difficult as chest radiographs often reveal findings that are indistinguishable from pulmonary edema or diffuse infectious process. DAH precipitated by a supratherapeutic INR is a rare complication of RSV respiratory infection. It is vital to recognize DAH and proceed with reversing the warfarin-induced coagulopathy and provide the patient with adequate respiratory support.